Massachusetts, 2019Flooding in Massachusetts, September 2, 2019
September 2, 2019 · NWS BOX · 13 events in 4 counties and zones
A cold front approaching the area triggered showers and embedded thunderstorms, with locally heavy rainfall. This led to street flooding in Massachusetts and Rhode Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching the area triggered showers and embedded thunderstorms, with locally heavy rainfall. This led to street flooding in Massachusetts and Rhode Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 2, 3:42 PM EST, 54 minutes earlier.
Area forecast discussion, Sep 2, 3:42 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
442 PM EDT Mon Sep 2 2019
.SYNOPSIS...
A cold front will approach the region tonight, led by showers
and perhaps embedded thunderstorms with locally heavy rainfall.
Dry and pleasant weather follows Tuesday. Another cold front
may bring showers/thunderstorms late Wednesday into Wednesday
evening. The progress of Dorian will also be monitored through
this week for potential rain, wind, and high surf by late this
week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Two sets of showers and possible thunderstorms move through
Southern New England, one during the late afternoon and the
second during the early night.
Activity in Southern New England was rather quiet through 3 PM
with showers and some brief heavy downpours, but all the
lightning was with other storms in NY/NJ/PA. The RAP forecast of
SBCAPE shows 1500-2000 J/Kg over this area at time-zero, and
moves it across Srn New England early tonight with 1500-2000
J/Kg concentrated over CT and adjacent MA and RI. PW values
remain at 1.5 to 1.75 inches early tonight. Cross sections show
this moisture is not extensive, but it is distributed through
most of the atmosphere below jet level. Helicity values in the
0-3 Km layer show 200-400 units this evening, which then moves
offshore to the east early tonight.
Models agree on moving the surface cold front through our area
early tonight...entering Western MA/CT around 00z and moving
east of MA after 06Z. The available area of instability may be
enough to generate more showers this evening, followed by
scattered showers/thunder moving in from NY. Local
downpours/brief poor drainage flooding is possible at this time
and possibly a strong wind gust. The helicity suggests a brief
tornado or waterspout but at a lower confidence.
After the cold front moves through, winds turn from the west
overnight and draw in drier air with dew points in the mid 50s
to lower 60s. This gives room for temperatures to fall to the
upper 50s to mid 60s. The difference between the two will be
small in some areas and may support fog areas overnight, notably
in the CT River Valley.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure centered over Canada and extending over the
Northeast USA will provide a pleasant sunny day. winds will be
light, allowing sea breezes to develop along the coast. Mixing
will reach to 850 mb or a smidge higher. This will tap upper
temps of 10-13C, supporting max sfc temps in the mid 70s to
lower 80s.
The high moves off to the east Tuesday night, but our region
will benefit from dry weather through the night. A southerly
return flow will bring increasing moisture, so expect increasing
sky cover overnight as well as slowly increasing dew points. Min
temps will be in the upper 50s to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...
* Hot and humid Wednesday
* Strong to severe storms Wednesday into Wednesday night
* Cooler late week with potential rain/wind/surf impacts from
Dorian
* Looking drier for this weekend
Details...
Wednesday...
Wednesday into Wednesday night is our next period of
unsettled weather. SW flow ahead of an approaching shortwave
and cold front will return heat and humidity to our region.
Looking at another round of showers and possible thunderstorms
ahead of this cold front.
Thursday and Friday...
Hurricane Dorian remains the focus for late this week. Timing
will be critical to determining actual impacts. High risk for
rip currents during this time is almost a certainty, especially
along south-facing beaches. Looking at the possibility for rough
surf, too. Since we will be after Labor Day, most beaches will
be unguarded. If you do go the beach, be wary of low-lying
jetties and piers. A higher wave could surprise you.
High pressure is expected to be somewhere over southeast Canada.
Thus, we still are not expecting a direct hit from the center of
Dorian in southern New England. Gradient winds could still be
fairly high, being squeezed between the high to the north and
the center of Dorian. Will also need to monitor the possibility
for tropical downpours.
The best advice is to monitor forecasts through this week. The
average track error for a Day 4 forecast over the past 5 years
is still about 140 miles. Now is the time to review, or make,
your plans for what you would do in the event of a hurricane or
tropical storm.
Saturday and Sunday...
Details will depend greatly on the progress of Dorian. The trend
would be for a cold front to move through, followed by a high
pressure late Sunday into Monday.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...
Tonight...Moderate confidence.
Showers and possibly a few thunderstorms move through the
region, with the best chance over CT. Any shower could bring
MVFR cigs and IFR vsbys for a brief time. A cold front enters
Western New England around 7-9 PM and exits Eastern New England
1-3 AM. This will bring a wind shift out of the west and
northwest overnight. It will also bring clearing skies and VFR.
Lower cigs/vsbys may develop in patchy fog late at night in the
typical low- lying/valley locations.
Tuesday...High confidence.
Any localized lower clouds/fog patches should burn off by mid
morning. Otherwise, VFR conditions with rather light winds and
sea breezes developing along the coast.
Tuesday night...High confidence.
VFR. Increasing sky cover overnight. Areas of fog may bring IFR
cigs/vsbys late at night.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Wednesday through Saturday/...High confidence.
Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, isolated TSRA.
Wednesday Night: VFR. Breezy. Chance SHRA.
Thursday: VFR. Breezy.
Thursday Night: VFR. Breezy. Chance SHRA.
Friday: Mainly VFR, with local MVFR possible. Windy with gusts
up to 35 kt. Chance SHRA.
Friday Night: Mainly VFR, with local IFR possible. Strong winds
with local gusts up to 40 kt. Chance SHRA.
Saturday: VFR. Windy with local gusts up to 30 kt.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...
Tonight...Moderate to high confidence.
Showers and a few thunderstorms will cross the waters this
evening and early tonight. These will reduce vsbys as they move
through. South winds gusting to 20 kt will turn from the west
after midnight as a cold front moves across the waters.
Seas of 2 to 4 feet are expected, with both winds/seas remaining
just below SCA thresholds.
Tuesday...High confidence.
High pressure over Canada builds over the waters keeping
winds/seas light and below small craft advisory thresholds.
Tuesday Night... High pressure moves off to the east during the
night, bringing winds around from the south but less than 25 kt.
Seas remain below 5 ft.
Outlook /Wednesday through Saturday/...Moderate confidence.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, patchy fog.
Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, isolated thunderstorms.
Thursday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Chance of rain showers.
Friday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 17 ft. Rain showers likely. Local visibility
1 to 3 nm.
Friday Night: Moderate risk for gale force winds with gusts up
to 40 kt. Rough seas up to 19 ft. Rain showers likely. Areas of
visibility 1 to 3 nm.
Saturday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Rough seas up to 16 ft. Slight chance
of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...WTB/Belk
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Belk
AVIATION...WTB/Belk
MARINE...WTB/Belk
Hazardous weather outlook, Sep 2, 2:39 AM EST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
339 AM EDT Mon Sep 2 2019
CTZ002>004-MAZ002>024-026-RIZ001>008-030745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
339 AM EDT Mon Sep 2 2019
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
There is a risk for scattered strong to severe storms but nothing
widespread. Threats of strong to damaging winds, can't rule out the
low risk of a tornado. There also exists the possibility of excessive
rainfall contributing to localized urban and poor drainage flooding.
Wednesday...
There is the risk for strong to severe storms which could produce
damaging winds. Embedded heavier downpours, there is the threat for
localized urban and poor drainage flooding and a low risk for a
tornado.
Through the week...
Southerly swell will build in association with Hurricane Dorian.
Along the coastlines dangerous surf conditions are expected along
with a high risk of rip currents. Beach hazard statements are likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ230>237-250-251-254>256-030745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
339 AM EDT Mon Sep 2 2019
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thursday night through Saturday...
Northeasterly gales are possible as Hurricane Dorian makes its
closest approach to Southern New England.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Sep 2, 4:15 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
515 PM EDT Mon Sep 2 2019
CTZ004-MAZ004-005-012>014-017-RIZ001-022215-
Windham CT-Southern Worcester MA-Northern Bristol MA-
Western Norfolk MA-Central Middlesex County MA-Northern Worcester MA-
Southeast Middlesex MA-Northwest Providence RI-
515 PM EDT Mon Sep 2 2019
...HEAVY SHOWERS MOVING INTO EASTERN MASSACHUSETTS AND NORTHERN
RHODE ISLAND...
At 509 PM EDT, Doppler radar was tracking an area of heavy showers
from Worcester southwestward to Charlton and to Union Connecticut.
The area was moving to the east at 35 mph.
Locally heavy rainfall was occurring with this storm. A spotter in
West Warren reported 1.5 inches of rain with this band.
Locations impacted include...
Worcester, Newton, Framingham, Waltham, Woonsocket, Marlborough,
Shrewsbury, Cumberland, Natick, Watertown, Franklin, Lexington,
Needham, North Attleborough, Norwood, Milford, Wellesley, Attleboro,
Dedham and Walpole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4186 7195 4223 7192 4242 7121 4192 7121
TIME...MOT...LOC 2109Z 259DEG 29KT 4207 7186
Field
Flood, Middlesex
- When
- September 2, 4:36 PM EST
- Where
- Middlesex County, 0.24 mi SSW of Marlborough to 0.26 mi SSW of Marlborough
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.347, -71.552
In Marlborough, Prospect Street at Main Street was flooded.
Flood, Worcester
- When
- September 2, 4:36 PM EST
- Where
- Worcester County, 1.83 mi WSW of West Sutton to 1.84 mi WSW of West Sutton
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.110, -71.833
In Oxford, a portion of Sutton Avenue was closed due to flooding.
Flood, Worcester
- When
- September 2, 4:48 PM EST
- Where
- Worcester County, 0.63 mi SSE of Whitinsville to 0.66 mi SSE of Whitinsville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.112, -71.664
In the Whitinsville section of Northbridge, Park Street at Cottage Street was flooded and impassable for a time.
Flood, Worcester
- When
- September 2, 4:55 PM EST
- Where
- Worcester County, 0.73 mi SSE of Milford to 0.76 mi SSE of Milford
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.140, -71.516
In Milford, Central Street at South Bow and North Bow Street was closed for a time due to flooding.
Flood, Middlesex
- When
- September 2, 5:25 PM EST
- Where
- Middlesex County, 0.32 mi ENE of Roberts
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.372, -71.245
In Waltham, a car was stuck in flooding at Felton Street and Fern Street.
Flood, Middlesex
- When
- September 2, 5:32 PM EST
- Where
- Middlesex County, 0.62 mi NE of Clematis Brook to 0.61 mi NE of Clematis Brook
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.386, -71.191
In Belmont, Sycamore Street between White Street and Lexington Street was flooded and impassable for a time.
Flood, Middlesex
- When
- September 2, 5:33 PM EST
- Where
- Middlesex County, 0.61 mi ESE of Oak Grove to 0.63 mi ESE of Oak Grove
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.448, -71.058
In Melrose, a car was stuck in flooding on Lebanon Street at Sylvan Street.
Flood, Middlesex
- When
- September 2, 5:37 PM EST
- Where
- Middlesex County, 0.4 mi NE of Tufts College to 0.39 mi ENE of Tufts College
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.403, -71.114
In Medford, flooding was reported at the Harvard Street Bridge near the Winchester line.
Flood, Middlesex
- When
- September 2, 5:43 PM EST
- Where
- Middlesex County, 0.33 mi SW of West Medford to 0.35 mi SW of West Medford
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.427, -71.135
In West Medford, a car was stuck in street flooding on Playstead Road.
Flood, Essex
- When
- September 2, 5:50 PM EST
- Where
- Essex County, 0.67 mi NE of East Lynn to 0.65 mi WSW of Forest River
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.476, -70.919
In Swampscott, several cars were stuck in street flooding on Paradise Road (Route 1A). |Also, a car was stuck at the intersection of Stetson Avenue and Norfolk Avenue.
Flood, Essex
- When
- September 2, 6:42 PM EST
- Where
- Essex County, 1.03 mi N of Lynn Common to 1.01 mi N of Lynn Common
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.465, -70.972
In Lynn, a bus was stuck in street flooding on Boston Street at Childs Street.
Flood, Plymouth
- When
- September 2, 7:05 PM EST
- Where
- Plymouth County, 1.2 mi NE of Brockton Hgts to 0.63 mi NE of Brockton Hgts
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.093, -71.055
In Brockton, cars were stuck in street flooding on Westgate Drive. A manhole cover came off and flooded a portion of Rockland Street.
Flood, Plymouth
- When
- September 2, 7:05 PM EST
- Where
- Plymouth County, 0.24 mi NE of Montello to 0.17 mi ENE of Montello
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.103, -71.017
In Brockton, cars were stuck in flooding on Ames Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, September 2, 20191 death · 1 event
- Tornadoes and Hail in Minnesota, September 2, 2019$665,000 · EF1 · 32 events
- Hail and Damaging Winds in North Dakota, September 2, 2019$630,000 · 1.75 in hail · 25 events
- Flash Flooding and Debris Flow in California, September 2 to 14, 20193 injured · $104,000 · 53 kt wind · 12 events
- Tornado and Damaging Winds in New York, September 2, 2019$78,000 · EF0 · 5 events
- Hail and Damaging Winds in North Dakota, September 2, 20191 injured · 1.25 in hail · 24 events
- Hail and Damaging Winds in Virginia, September 2, 201970 kt wind · 11 events
- Damaging Winds and High Wind in Minnesota, September 2, 201976 kt wind · 9 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 2 to 4, 20196 events
- Damaging Winds in Maryland, September 2, 201950 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 2, 2019$2,000 · 51 kt wind · 5 events
- Hail in Montana, September 2, 20191.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852467, 852468, 852469, 852470, 852471, 852472, 852473, 852474, 852475, 852476, 852477, 852479, 852480.